Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 3, 2020, 10:38 PM MDT for Logan County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 10:38 PM MDT (04:38 UTC)
- Expired
- May 3, 2020, 11:16 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 10:38 PM MDT | HAIL 1 | 3 Wsw Pawnee Pass, CO | |
| May 3, 10:52 PM MDT | HAIL 0.88 | 2 Ese Logan Corners, CO | |
| May 3, 10:55 PM MDT | HAIL 1.75 | Sterling, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
924
WUUS55 KBOU 040438
SVRBOU
COC075-040530-
/O.NEW.KBOU.SV.W.0012.200504T0438Z-200504T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1038 PM MDT Sun May 3 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southwestern Logan County in northeastern Colorado...
* Until 1130 PM MDT.
* At 1037 PM MDT, a severe thunderstorm was located over Pawnee Pass,
or 13 miles west of Sterling, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Sterling, Merino, Iliff, Padroni, Atwood, Logan Corners, North
Sterling Reservoir, Pawnee Pass and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 10300 4047 10347 4052 10347 4053 10358
4084 10357 4087 10305
TIME...MOT...LOC 0437Z 262DEG 29KT 4063 10346
HAIL...1.00IN
WIND...60MPH
$$
RPK3 follow-up statements
014
WWUS55 KBOU 040455
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1055 PM MDT Sun May 3 2020
COC075-040530-
/O.CON.KBOU.SV.W.0012.000000T0000Z-200504T0530Z/
Logan CO-
1055 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTHWESTERN LOGAN COUNTY...
At 1054 PM MDT, a severe thunderstorm was located near Sterling,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Sterling, Merino, Iliff, Padroni, Atwood, Logan Corners and North
Sterling Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 10339 4052 10341 4055 10343 4085 10347
4087 10305 4048 10300
TIME...MOT...LOC 0454Z 264DEG 32KT 4064 10325
HAIL...1.00IN
WIND...60MPH
$$
RPK857
WWUS55 KBOU 040502
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1102 PM MDT Sun May 3 2020
COC075-040530-
/O.CON.KBOU.SV.W.0012.000000T0000Z-200504T0530Z/
Logan CO-
1102 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR CENTRAL LOGAN COUNTY...
At 1102 PM MDT, a severe thunderstorm was located near Sterling,
moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals outdoors
will be injured. Expect hail damage to roofs, siding,
windows, and vehicles.
Locations impacted include...
Sterling, Iliff, North Sterling Reservoir, Padroni and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4047 10333 4051 10334 4056 10334 4085 10331
4087 10305 4048 10300
TIME...MOT...LOC 0502Z 262DEG 29KT 4065 10316
HAIL...1.75IN
WIND...70MPH
$$
RPK570
WWUS55 KBOU 040516
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1116 PM MDT Sun May 3 2020
COC075-040525-
/O.CAN.KBOU.SV.W.0012.000000T0000Z-200504T0530Z/
Logan CO-
1116 PM MDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4047 10333 4051 10334 4056 10334 4085 10331
4087 10305 4048 10300
TIME...MOT...LOC 0515Z 262DEG 29KT 4067 10301
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:37 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, May 3, 7:37 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 737 PM MDT Sun May 3 2020 .UPDATE... Issued at 736 PM MDT Sun May 3 2020 A corridor of 500-1000 J/kg CAPE from the far northeastern corner back southwest toward the Palmer Divide is finally starting to be able to be utilized evident on radar. Lift ahead of the upper trough may be finally weakening the cap that has been shown on ACARS soundings around 620mb. With the jet nearby and bulk shear of 50-70 kts, will continue to see threats of large hail and damaging winds tonight, and won't be able to rule out a tornado. The biggest threat of severe strength storms will be mainly along and east of a line from Sterling down to western Elbert County. Main pressure rises still up in southwestern to northern Wyoming, so a cold frontal timing of near midnight into the metro areas still looks good. Will continue to see a chance of showers and thunderstorms ahead of this front, as well as behind it into the early morning hours with lift increasing ahead of the upper trough. && .SHORT TERM...(This evening through Monday) Issued at 146 PM MDT Sun May 3 2020 Latest RAP/HRRR runs still want to initiate showers/thunderstorms over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms are developing along the northern border in closer to a broad 100+ kt jet stream that northern CA into eastern NE. Most of activity through 8 pm this evening looks like it will be confined to these areas. Temperatures have warmed up into the lower 70s, not enough to break the cap and generate more storms. Sufficient CAPES around to still produce an isolated severe thunderstorm with the best chance along the northern border. Main concerns will be hail to one inch and wind gusts to 60 mph. Outflow boundaries generated by these storms may help get the storms going elsewhere. CAPES over the northeast plains this afternoon, ranging from 500-1000 j/kg, highest over the northeast corner of the state. Models start to enhance the thunderstorms over the northeast plains late this evening and overnight. Better lift develops in the mid and upper levels as an embedded short wave moved across northern. Good shear profile as well, with the models showing stronger thunderstorms developing mainly north and east of Denver from 9pm to 2am, with some lingering activity continuing on the northern border through 6am Monday morning. Weak to moderate mid level QG ascent over the forecast area this evening, weaker ascent after midnight, with moderate subsidence spreading from northwest to southeast across the forecast area on Monday. Late tonight into Monday morning, a cold front will push north to south across the Denver area. Coverage for showers and thunderstorms with be lower. Some low level instability around on Monday, but overall the storms will be weaker as well. .LONG TERM...(Monday night through Sunday) Issued at 146 PM MDT Sun May 3 2020 Flat upper level ridge will be over the western states with a west- northwest flow aloft over Colorado. A cold front that pushes through Colorado Monday should leave dry and stable conditions in its wake. A few models show weak convection forming over the higher terrain Monday evening and Tuesday afternoon. Will have low PoPs for this. If anything forms it should be weak and short lived. Temperatures on Tuesday will be near normal with highs in the upper 60s to lower 70s. The ridge over the western U.S. will slide east across the Central Rockies Wednesday. This will bring warmer temperatures with highs in the mid 70s across northeast Colorado. Surface high pressure over the Northern and Central Plains will cause surface winds to turn southeasterly Wednesday. This could transport enough moisture for convection. With the ridge overhead, any convective development will be battling warm air aloft and subsidence. Thus will keep PoPs on the low side. A ridge over the western U.S. will amplify into Canada Thursday. This ridge will remain nearly stationary through Sunday. A long wave trough will reside over the Great Lakes and eastern Canada during this time frame. For Colorado, this will result in a northwest flow aloft. Models show 2-3 short wave troughs embedded in the northwest flow from Thursday to Sunday. Colorado will be on the edge of the cooler air that each of these trough will bring. Still a good amount of uncertainty on how far western each of these troughs will dig. There should be a cold front sometime Thursday, after this timing any front is difficult. Will have a cooler day for Friday behind the front. For the weekend will keep temperatures at or slightly below normal. This is not a good setup for convection or precipitation. Can't rule out something late next week due to the uncertainty, so will have low PoPs for this. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 736 PM MDT Sun May 3 2020 Instability is increasing across the area, bringing a better chance to see showers and thunderstorms over the terminals. The chance will be increasing toward the cold frontal passage expected around midnight. Until then, VFR conditions will be expected with north-northeasterly winds. Occasional ILS restrictions due to showers and thunderstorms this evening with ceilings 050-060 kft, before the cold front will likely bring prevailing ceilings of 050-060 kft through about 12z. The cold front will likely have winds of 15g25kts associated with it, then the winds should trend down but stay northerly. Northerly winds will persist through the day on Monday, with some slight backing to the northwest during the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Kriederman
Hazardous weather outlook, May 3, 10:32 AM MDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sun May 3 2020 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sun May 3 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe storms may develop this afternoon and evening over the plains especially closer to the Wyoming, Nebraska border. Further south over the plains activity may be more isolated. Hail to one inch in diameter along with wind gusts to 60 mph will be possible. Locally heavy rain will also be possible over the far northeast plains tonight as thunderstorm activity becomes more widespread. Over the higher terrain look for scattered showers and storms this afternoon with gusty winds to 50 mph and small hail. Overnight there will be some accumulating snow above 10000 feet, with amounts ranging from a trace to 3 inches. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances for the upcoming week will be very low. If any storms from, they are expected to be weak. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
In the hours before
Local storm report, May 3, 7:35 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 8 ENE MATHESON 39.20N 103.83W
05/03/2020 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&Local storm report, May 3, 9:15 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
915 PM MDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 SSW LONE STAR 40.27N 102.88W
05/03/2020 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&Special weather statement, May 3, 10:19 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
1019 PM MDT Sun May 3 2020
COZ043-040500-
Central and South Weld County CO-
1019 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
1100 PM MDT...
At 1019 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Greeley, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Greeley, Windsor, Evans, Eaton, Severance, Ault and Lucerne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 10463 4052 10463 4052 10458 4046 10454
4035 10480 4051 10494 4052 10494 4058 10482
TIME...MOT...LOC 0419Z 241DEG 21KT 4047 10481
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| May 3, 7:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| May 3, 7:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| May 3, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 43 min |
| May 3, 8:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| May 3, 8:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| May 3, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 3, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 3, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 29 min |
| May 3, 10:19 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 3, 10:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 3, 11:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| May 3, 11:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 3, 11:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington, Weld | 42 min |
| May 3, 11:42 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 33 min |
| May 3, 11:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| May 3, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 25 min |
| May 4, 12:12 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 32 min |
| May 4, 12:28 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| May 4, 2:47 PM MDT | Frost Advisory | BOU | Larimer, Logan, Morgan, Weld | 17 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.